Viewing 4 posts - 1 through 4 (of 4 total)
  • Author
    Posts
  • Sallie
    Post count: 1

    I stopped taking methimazole 9 weeks ago. Labs after 4 weeks showed my ft4 going up. Now after 9 weeks it has fallen back into the lowest end of the range. Is this normal? Will it raise back up?

    Ellen_B
    Moderator
    Post count: 99

    Hello and welcome.
    Not being a doctor I am unable to interpret your test results. Your doctor should explain the significance of changes of thyroid hormone levels within the normal range. Did your doctor do the other thyroid tests—TSH or T3? The other tests might provide a broader picture of what is going on with your thyroid.
    Can you speak to your doctor and get answers to your questions? Have you noticed any changes in your symptoms? You should report that to your doctor too.
    Other individuals may have had a similar experience when first being taken off their methimazole. If any one has,please let us know. It may not be possible, however, to compare experiences of others with yours without taking into account the different conditions and reasons for the removal of the methimazole.

    flora
    Post count: 133

    Hi Sallie – flora chiming in!

    My experience when first coming off Tapazole (February 2016) seems somewhat similar to yours in the beginning – my TSH declined for the first couple of bloodlabs, and then began to rise back up (which must mean that my hormone levels rose at first, and then dropped – my primary care doctor here monitors my TSH). In my case, it was because I was slipping “hypo”. In fact, doctor had been pretty sure that I was going hypo, over the previous many months, because even though he was gradually reducing my Tapazole dose, my TSH would go “up”. We began replacement hormone last July (Synthroid), and the light at the end of the tunnel has been getting brighter and brighter ever since. This may not be the explanation for how your thyroid is behaving, though. As Kimberly once said, when a doctor has seen one Graves patient, he’s seen one Graves patient :)

    All the best to you and your doctor in figuring things out – it takes time (way longer than we would like), but we get there, sooner or later! Drop back in and keep us posted,

    – flora

    Kimberly
    Online Facilitator
    Post count: 4262

    Hello – Agree with Ellen and Flora. You might also ask your doctor about checking for antibodies – TSI (Graves’ stimulating), TRAb (Graves’ blocking + stimulating) and TPOab (inflammation marker, can also indicate Hashimoto’s thyroiditis).

    I went hypo after stopping methimazole, but it took about 18 months – not a matter of weeks! Hopefully, you have a followup appointment scheduled soon to make sure you don’t slip too far into hypO.

Viewing 4 posts - 1 through 4 (of 4 total)
  • You must be logged in to reply to this topic.